Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 308, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2008, 7:43 PM CDT for Cherokee County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 11, 2008, 8:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:45 PM CDT | TSTM WND DMG | Gaylesville, AL | SEVERAL TREES WERE BLOWN DOWN IN THE NORTH CENTRAL PART OF CHEROKEE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 120043
SVRBMX
ALC019-120115-
/O.NEW.KBMX.SV.W.0308.080612T0043Z-080612T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT WED JUN 11 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...CENTRE...CEDAR BLUFF...
* UNTIL 815 PM CDT
* AT 739 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOSHAT...OR
6 MILES SOUTHEAST OF CENTRE...AND MOVING NORTHWEST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CENTRE BY 755 PM CDT...
6 MILES SOUTHWEST OF CEDAR BLUFF BY 800 PM CDT...
LEESBURG BY 805 PM CDT...
SAND ROCK BY 815 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3415 8582 3423 8581 3438 8562 3448 8554
3410 8547 3400 8561
TIME...MOT...LOC 0043Z 153DEG 20KT 3410 8564
$$
KSL1 follow-up statement
000
WWUS54 KBMX 120103
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT WED JUN 11 2008
ALC019-120115-
/O.CON.KBMX.SV.W.0308.000000T0000Z-080612T0115Z/
CHEROKEE AL-
803 PM CDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN CHEROKEE COUNTY...
AT 800 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GAYLESVILLE...OR ABOUT NEAR CEDAR BLUFF...MOVING NORTHWEST AT 23 MPH.
LAT...LON 3423 8555 3408 8568 3415 8582 3423 8581
3438 8562 3448 8554
TIME...MOT...LOC 0103Z 153DEG 20KT 3431 8561
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:41 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 11, 6:41 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 641 PM CDT WED JUN 11 2008 .UPDATE...FOR 00Z AVIATION. && .SHORT TERM...TONIGHT AND TOMORROW. MUCH OF THE AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT WILL DIMINISH AFTER SUNSET. HOWEVER...WITH MULTIPLE OUTFLOW BOUNDARIES...ISOLATED ACTIVITY WILL LIKELY LINGER INTO THE OVERNIGHT PERIOD. A SIMILAR SETUP IS EXPECTED TOMORROW AS LOW LEVEL FLOW CONTINUES TO BRING MOIST AIR INTO THE AREA. THE BETTER CHANCES FOR DEVELOPMENT WILL BE IN THE SOUTHEAST PORTION OF THE FORECAST AREA...ALTHOUGH ANY LOCATION COULD POSSIBLY SEE RAIN. CLOUD COVER IS EXPECTED TO HANG AROUND TONIGHT...KEEPING TEMPERATURES GENERALLY UP IN THE LOW 70S. TOMORROW...HIGHS IN THE LOW/MID 90S ARE EXPECTED AGAIN. 14 .LONG TERM...FRIDAY THROUGH WEDNESDAY... THE THOUGHTS REMAIN THE SAME FOR THE EXTENDED PACKAGE THIS AFTERNOON. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THE ECMWF POINTING TOWARD A MORE CLIMATOLOGICALLY FAVORED MEAN FLOW THAN THE SLIGHTLY MORE AMPLIFIED GFS. WILL GENERALLY TAKE A MIXED APPROACH COMBINED WITH PREVIOUS FORECAST. THESE MODELS INDICATE A CHANGE IN THE UPPER LEVEL PATTERN WE HAVE BEEN EXPERIENCING THE PAST SEVERAL DAYS. THE UPPER RIDGE CELL RECENTERS ITSELF OVER THE DESERT SOUTHWEST AS A TROUGH DIGS OVER THE EASTERN CONUS BY MONDAY AFTERNOON. THE GENERALLY WEAK FLOW ALOFT WILL TRANSITION TO A NORTHWEST FLOW. HIGH MEAN RELATIVE HUMIDITY AND PRECIP WATER VALUES AROUND 2 INCHES STILL ADVERTISED FOR FRIDAY AND SATURDAY. AT THIS TIME...LOOKS LIKE A FEW STORMS WILL BE EFFICIENT RAIN PRODUCERS AS ATMOSPHERE IS NEARLY SATURATED. COLD FRONT APPROACHES FROM THE NORTHWEST OF SATURDAY. AT THIS TIME...FEEL POPS WILL BE HIGHEST WITH THE ADDED CONVERGENCE FROM THE FRONT AND ASSOCIATED TROUGH ALOFT ENHANCING LIFT. BUT STILL EXPECTED SCATTERED TO NUMEROUS ACTIVITY EACH DAY. WILL KEEP HIGHER POPS OVERNIGHT THAN PREVIOUS FEW DAYS DUE TO HIGH MOISTURE AND BOUNDARIES AIDING LIFT. AS PATTERN TRANSITIONS...DRIER AIR WILL BEGIN FILTERING INTO CENTRAL ALABAMA. I DO THINK THIS WILL EVENTUALLY OCCUR BUT I JUST SLOWED IT DOWN JUST A BIT COMPARED TO THE GFS SOLUTION. SO FOR MONDAY THROUGH WEDNESDAY...KEPT THINGS DRY WITH NEAR SEASONAL READINGS. 75/LINHARES && .AVIATION...00Z AVIATION DISCUSSION. TSRA AROUND ALL SITES IN THE CENTRAL ALABAMA THROUGH 02Z TONIGHT...SKIES SHOULD BE CLEARED OUT BY 06Z. REFLECTED LOWER VIS AT THE USUAL SUSPECTS...TCL...ANB AND TOI...WHERE CAN EXPECT IFR BEGINNING AROUND 09Z AND LIFTING BY 12Z. THURSDAY WILL BE MUCH OF THE SAME...POP UP SHOWERS AROUND THE ENTIRE AREA BEGINNING AROUND 17Z. WITH UNCERTAINTY IN LOCATION...CB PLACED WITH VCTS FOR EVERYONE. 27 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 89 69 89 69 / 30 30 20 50 40 ANNISTON 69 89 68 87 69 / 30 40 30 50 40 BIRMINGHAM 71 89 72 87 71 / 20 30 20 50 40 TUSCALOOSA 72 91 70 89 71 / 20 30 20 50 40 CALERA 70 89 70 87 70 / 20 30 20 50 40 AUBURN 70 89 70 86 68 / 30 40 30 50 40 MONTGOMERY 71 89 70 88 71 / 30 40 30 50 40 TROY 69 89 68 88 70 / 30 40 30 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 14/75/27
Hazardous weather outlook, Jun 11, 5:30 AM CDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CDT WED JUN 11 2008 ALZ011>015-017>050-121030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 530 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL ALABAMA BETWEEN NOON AND 9 PM. A MAJORITY OF THE ACTIVITY WILL DEVELOP DURING AND JUST AFTER THE MAXIMUM AFTERNOON HEATING ALONG A SLOW MOVING SURFACE BOUNDARY. STRONG WINDS UP TO 45 MPH AND HAIL ARE THE MAIN THREATS WITH THESE STORMS. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 11, 7:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 NW AUTAUGA COUNTY AIR 32.46N 86.54W
06/11/2008 AUTAUGA AL PUBLIC
TREES DOWN AND POWER OUTAGES REPORTED ON COUNTY ROAD 47.
&&
GGOGGINSLocal storm report, Jun 11, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 NE BIRMINGHAM AIRPORT 33.58N 86.73W
06/11/2008 E0.75 INCH JEFFERSON AL PUBLIC
PENNY SIZED HAIL REPORTED IN ROEBUCK.
&&
GGOGGINSLocal storm report, Jun 11, 7:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 3 NE BIRMINGHAM AIRPORT 33.59N 86.72W
06/11/2008 E1.00 INCH JEFFERSON AL PUBLIC
QUARTER SIZED HAIL REPORTED BETWEEN ROEBUCK AND HUFFMAN.
&&
GGOGGINSLocal storm report, Jun 11, 7:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM LIGHTNING HELENA 33.29N 86.85W
06/11/2008 SHELBY AL AMATEUR RADIO
HOUSE HIT BY LIGHTNING IN HELENA ON BELMONT LANE.
&&
GGOGGINSSpecial weather statement, Jun 11, 7:34 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 734 PM CDT WED JUN 11 2008 ALZ030-031-120100- GREENE-SUMTER- 734 PM CDT WED JUN 11 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 800 PM CDT... AT 734 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TISHABEE...OR 11 MILES NORTHEAST OF LIVINGSTON. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TISHABEE. EPES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Local storm report, Jun 11, 7:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 9 NE SPRING GARDEN 34.06N 85.44W
06/11/2008 E0.25 INCH CHEROKEE AL EMERGENCY MNGR
PEA SIZED HAIL REPORTED IN FORNEY.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 20 min |
| Jun 12, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.